Wisconsin, 2007

Lightning Strikes and Strong Wind in Wisconsin, August 27, 2007

August 27, 2007 · NWS MKX · 18 events in 15 counties and zones

A large convective thunderstorm complex moved southeast through southern Wisconsin during the mid-morning hours and gradually diminished in strength. On the back side of the thunderstorm complex a wake low pressure formed, which resulted in a tight surface pressure gradient.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$280,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A large convective thunderstorm complex moved southeast through southern Wisconsin during the mid-morning hours and gradually diminished in strength. On the back side of the thunderstorm complex a wake low pressure formed, which resulted in a tight surface pressure gradient. The tight pressure gradient generated strong gusty southeast winds up to around 40 knots (46 mph).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 27, 2:25 AM CST, 5 hours 35 minutes earlier.

Area forecast discussion, Aug 27, 2:25 AM CST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
325 AM CDT MON AUG 27 2007

.DISCUSSION...FORECAST FOCUS IS ON PCPN CHANCES TODAY THROUGH WEDNESDAY.

MODELS ARE IN FAIR AGREEMENT WITH SYNOPTIC PROGRESSION OF H850
BAROCLINIC ZONE AND SURFACE FRONT...ALTHOUGH NAM IS A BIT FASTER.
I WILL GENERALLY GO WITH THE SLOWER GFS...UKMET AND ECMWF MODEL
TIMING WITH THE NEXT SYSTEM.

SHORT TERM CONCERN IS WITH ELEVATED CONVECTION WHICH WILL LIKELY
BRUSH THE NORTHWEST PART OF THE CWA THIS MORNING. CONVECTION IS
DRIVEN BY A WEAK SHORT WAVE AND MID LEVEL WAA...AND WILL PROBABLY
HOLD TOGETHER FOR THE MORNING HOURS. AREAS AFFECTED WILL GENERALLY
BE ALONG AND NORTH OF A MADISON TO FOND DU LAC LINE.

THE NEXT CHANCE FOR RAIN WILL BE TUESDAY ACROSS ALL BUT THE
SOUTHEAST PART OF THE CWA. POPS WILL BE LOW AT THIS TIME SINCE THE
SURFACE FRONT IS SLOW AND IS FORECAST TO BE IN CENTRAL SECTIONS OF
THE STATE YET ON TUESDAY. MOST OF THE CONVECTION IS POST FRONTAL
ALONG THE H850 BAROCLINIC ZONE. UPPER LEVEL SUPPORT WILL ALSO BE
NORTH OF THE CWA TUESDAY.

CHANCES FOR RAIN INCREASE TUESDAY NIGHT AND WEDNESDAY MORNING AS
THE SYSTEM AND DYNAMICS SHIFT INTO SOUTHERN WISCONSIN. THE SURFACE
BOUNDARY AND H850 PACKING IS FORECAST TO SAG THROUGH NORTHERN
ILLINOIS DURING THE MORNING HOURS WEDNESDAY AND ONLY A SLIGHT
CHANCE FOR SHOWERS SHOULD REMAIN ACROSS THE SOUTHERN HALF OF THE
CWA BY WEDNESDAY AFTERNOON.

A LARGE DRY RIDGE IS EXPECTED TO SETTLE OVER WISCONSIN WEDNESDAY
NIGHT AND LINGER INTO SUNDAY. QUIET WEATHER IS EXPECTED THROUGH
THIS PERIOD WITH A VERY DRY COLUMN.

&&

.AVIATION...STRONG WARM ADVECTION IN 850-700 MB LAYER IS FORECAST TO PUSH
THROUGH WISCONSIN TODAY.  ALONG THE EDGE OF THE 700 MB CAP...ROUGHLY
IN THE +10 TO +12 C AREA...THUNDERSTORMS SHOULD PUSH MAINLY THROUGH
CENTRAL WISCONSIN THIS MORNING.  VERY STRONG GRADIENT BETWEEN BONE
DRY AIR CURRENTLY OVER EASTERN HALF OF WISCONSIN AND MOISTURE
DOWNSTREAM OF EXTREMELY MOIST AND UNSTABLE AXIS IN THE PLAINS MAKES
THUNDERSTORM FORECAST DIFFICULT FOR MSN THIS MORNING.

CONVECTION PROBABLY WILL NOT SURVIVE TRIP INTO DRIER AND MORE
STABLE AIRMASS AS IT APPROACHES MSN.  LOW PROBABILITY EVENT SO WILL
LEAVE OUT FOR NOW AND MONITOR CLOSELY.  WILL THROW IN MORE MID AND
HIGH CLOUDS THOUGH.  MKE SHOULD BE OK AS DRY AND STABLE AIRMASS
SHOULD RESULT IN RAPID WEAKENING OF CONVECTION.  JUST SOME MID AND
HIGH CLOUDS AS REMNANT DEBRIS DRIFTS DOWNSTREAM.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

35/02
Hazardous weather outlook, Aug 27, 3:42 AM CST, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
442 AM CDT MON AUG 27 2007

WIZ046-047-051-052-056>060-062>072-281100-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
442 AM CDT MON AUG 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE POSSIBLE THIS MORNING WEST OF A LINE FROM
SHEBOYGAN TO MADISON TO DARLINGTON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH WEDNESDAY. THERE IS
SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY NIGHT WEST OF A LINE
FROM FOND DU LAC TO WEST BEND TO WHITEWATER TO JANESVILLE. LARGE
HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE POSSIBLE.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS SUNDAY NIGHT AND MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LMZ643>646-665-281100-
SHEBOYGAN TO PORT WASHINGTON-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
NORTH POINT LIGHTHOUSE TO WIND POINT-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE-
442 AM CDT MON AUG 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SMALL CRAFT ADVISORY CONDITIONS ARE POSSIBLE FROM LATE TONIGHT
INTO WEDNESDAY NIGHT DUE TO STRONG WINDS AND HIGH WAVES.

THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH WEDNESDAY AND AGAIN
SUNDAY NIGHT INTO MONDAY.

WWW.WEATHER.GOV/MKX

CRAVEN

The radar

The Milwaukee radar (KMKX), 95 km away, was scanning. The volume nearest the first event began at 13:59 UTC.

Open the radar archive at this moment

Event by event

15 strong wind, 3 lightning. Local standard time, as filed.

Lightning, Columbia

When
August 27, 8:00 AM CST
Where
Columbia County, 2 mi E of Portage
Property damage
$75,000
Reported by
Newspaper
Coordinates
43.550, -89.410

Lightning started a fire that substantially damaged a 2-story home.

Lightning, Dane

When
August 27, 8:45 AM CST
Where
Dane County, 4.3 mi SW of Downtown Madison
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
43.026, -89.480

Lightning struck the golf bag and then a 75-year-old male golfer who was standing under a tree during a thunderstorm. He was instantly killed. He was playing at the Odana Golf Course on the southwest side of Madison.

Lightning, Columbia

When
August 27, 9:00 AM CST
Where
Columbia County, 1 mi E of Portage
Property damage
$50,000
Reported by
Newspaper
Coordinates
43.550, -89.430

Lightning started a fire that substantially damaged a 2-story home.

Strong Wind, Fond du Lac

When
August 27, 10:30 AM CST to 1:00 PM CST
Where
Fond du Lac forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$10,000
Reported by
ASOS
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

Strong southeast wake-low winds gusting to 39 knots (45 mph) resulted in scattered reports of broken tree branches damaging power-lines.

Strong Wind, Sheboygan

When
August 27, 10:30 AM CST to 1:00 PM CST
Where
Sheboygan forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$10,000
Reported by
ASOS
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

Strong southeast wake-low winds gusting to 39 knots (45 mph) resulted in scattered reports of broken tree branches damaging power-lines.

Strong Wind, Columbia

When
August 27, 10:30 AM CST to 1:00 PM CST
Where
Columbia forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$10,000
Reported by
ASOS
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Strong southeast wake-low winds gusting to 43 knots (49 mph) resulted in scattered reports of broken tree branches damaging power-lines.

Strong Wind, Dodge

When
August 27, 10:30 AM CST to 1:00 PM CST
Where
Dodge forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$10,000
Reported by
ASOS
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Strong southeast wake-low winds gusting to 39 knots (45 mph) resulted in scattered reports of broken tree branches damaging power-lines.

Strong Wind, Washington

When
August 27, 10:30 AM CST to 1:00 PM CST
Where
Washington forecast zone
Measured
41 kt (47 mph) measured gust
Property damage
$10,000
Reported by
ASOS
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Strong southeast wake-low winds gusting to 41 knots (47 mph) resulted in scattered reports of broken tree branches damaging power-lines.

Strong Wind, Ozaukee

When
August 27, 10:30 AM CST to 1:00 PM CST
Where
Ozaukee forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$10,000
Reported by
ASOS
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

Strong southeast wake-low winds gusting to 39 knots (45 mph) resulted in scattered reports of broken tree branches damaging power-lines.

Strong Wind, Dane

When
August 27, 10:30 AM CST to 1:00 PM CST
Where
Dane forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$10,000
Reported by
ASOS
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Strong southeast wake-low winds gusting to 39 knots (45 mph) resulted in scattered reports of broken tree branches damaging power-lines. Additiionally, on the top of the 15-story AOS Building on the UW-Madison campus, a gust to 50 knots (58 mph) was measured at 1047CST.

Strong Wind, Jefferson

When
August 27, 10:30 AM CST to 1:00 PM CST
Where
Jefferson forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$15,000
Reported by
ASOS
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Strong southeast wake-low winds gusting to 39 knots (45 mph) resulted in scattered reports of felled trees and broken tree branches damaging power-lines. A pier on Rock Lake in Lake Mills was ripped apart by the resultant hhigh waves that quickly formed.

Strong Wind, Waukesha

When
August 27, 10:30 AM CST to 1:00 PM CST
Where
Waukesha forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$10,000
Reported by
ASOS
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

Strong southeast wake-low winds gusting to 39 knots (45 mph) resulted in scattered reports of broken tree branches damaging power-lines.

Strong Wind, Milwaukee

When
August 27, 10:30 AM CST to 1:00 PM CST
Where
Milwaukee forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$10,000
Reported by
ASOS
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Strong southeast wake-low winds gusting to 40 knots (46 mph) resulted in scattered reports of broken tree branches damaging power-lines.

Strong Wind, Green

When
August 27, 10:30 AM CST to 1:00 PM CST
Where
Green forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$10,000
Reported by
ASOS
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

Strong southeast wake-low winds gusting to 39 knots (45 mph) resulted in scattered reports of broken tree branches damaging power-lines.

Strong Wind, Rock

When
August 27, 10:30 AM CST to 1:00 PM CST
Where
Rock forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$10,000
Reported by
ASOS
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

Strong southeast wake-low winds gusting to 39 knots (45 mph) resulted in scattered reports of broken tree branches damaging power-lines.

Strong Wind, Walworth

When
August 27, 10:30 AM CST to 1:00 PM CST
Where
Walworth forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$10,000
Reported by
ASOS
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

Strong southeast wake-low winds gusting to 39 knots (45 mph) resulted in scattered reports of broken tree branches damaging power-lines.

Strong Wind, Racine

When
August 27, 10:30 AM CST to 1:00 PM CST
Where
Racine forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$10,000
Reported by
ASOS
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

Strong southeast wake-low winds gusting to 39 knots (45 mph) resulted in scattered reports of broken tree branches damaging power-lines.

Strong Wind, Kenosha

When
August 27, 10:30 AM CST to 1:00 PM CST
Where
Kenosha forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$10,000
Reported by
ASOS
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

Strong southeast wake-low winds gusting to 39 knots (45 mph) resulted in scattered reports of broken tree branches damaging power-lines.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Dane2007-08-2775MaleGolfingDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 57749, 57772, 57750, 57691, 57692, 57693, 57694, 57695, 57696, 57697, 57699, 57700, 57701, 57702, 57703, 57704, 57706, 57707.